Hyaluronic acid pulmonary embolism: A critical consequence of an illegal cosmetic vaginal procedure

Hyung Joo Park, Ki Hwan Jung, Sun Young Kim, Ju-Han Lee, Jin Yong Jeong, Je Hyeong Kim

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

The materials used for cosmetic procedures by physicians as well as illegally by non-medical personnel can cause non-thrombotic pulmonary embolism (NTPE). The case history is presented of a woman with acute respiratory failure after an illegal cosmetic vaginal procedure using hyaluronic acid (HA) dermal filler by an unlicensed medical practitioner on the day of symptom onset. Histopathological examination of a video-assisted thoracoscopic lung biopsy specimen showed a granulomatous foreign body reaction with multinucleated giant cells around amorphous basophilic materials in the pulmonary vessels and lung parenchyma, suggesting NTPE by HA. HA is approved for dermal implantation for the correction of facial wrinkles and folds. All other uses are considered off label. Although HA is supposedly devoid of immunological reactions, localised complications with granulomatous foreign body reactions by HA injection have been reported after cosmetic facial procedures. However, the case of a typical NTPE syndrome has not yet been reported. This is the first reported biopsy-proven case of a patient developing NTPE caused by HA.

Original languageEnglish
Pages (from-to)360-361
Number of pages2
JournalThorax
Volume65
Issue number4
DOIs
Publication statusPublished - 2010 Jan 1

Fingerprint

Hyaluronic Acid
Pulmonary Embolism
Cosmetics
Foreign-Body Reaction
Lung
Off-Label Use
Biopsy
Giant Cells
Respiratory Insufficiency
Physicians
Skin
Injections

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this

Hyaluronic acid pulmonary embolism : A critical consequence of an illegal cosmetic vaginal procedure. / Park, Hyung Joo; Jung, Ki Hwan; Kim, Sun Young; Lee, Ju-Han; Jeong, Jin Yong; Kim, Je Hyeong.

In: Thorax, Vol. 65, No. 4, 01.01.2010, p. 360-361.

Research output: Contribution to journalArticle

Park, Hyung Joo ; Jung, Ki Hwan ; Kim, Sun Young ; Lee, Ju-Han ; Jeong, Jin Yong ; Kim, Je Hyeong. / Hyaluronic acid pulmonary embolism : A critical consequence of an illegal cosmetic vaginal procedure. In: Thorax. 2010 ; Vol. 65, No. 4. pp. 360-361.
@article{d0da3606cfa3444e9f00c777b3d73b1d,
title = "Hyaluronic acid pulmonary embolism: A critical consequence of an illegal cosmetic vaginal procedure",
abstract = "The materials used for cosmetic procedures by physicians as well as illegally by non-medical personnel can cause non-thrombotic pulmonary embolism (NTPE). The case history is presented of a woman with acute respiratory failure after an illegal cosmetic vaginal procedure using hyaluronic acid (HA) dermal filler by an unlicensed medical practitioner on the day of symptom onset. Histopathological examination of a video-assisted thoracoscopic lung biopsy specimen showed a granulomatous foreign body reaction with multinucleated giant cells around amorphous basophilic materials in the pulmonary vessels and lung parenchyma, suggesting NTPE by HA. HA is approved for dermal implantation for the correction of facial wrinkles and folds. All other uses are considered off label. Although HA is supposedly devoid of immunological reactions, localised complications with granulomatous foreign body reactions by HA injection have been reported after cosmetic facial procedures. However, the case of a typical NTPE syndrome has not yet been reported. This is the first reported biopsy-proven case of a patient developing NTPE caused by HA.",
author = "Park, {Hyung Joo} and Jung, {Ki Hwan} and Kim, {Sun Young} and Ju-Han Lee and Jeong, {Jin Yong} and Kim, {Je Hyeong}",
year = "2010",
month = "1",
day = "1",
doi = "10.1136/thx.2009.128272",
language = "English",
volume = "65",
pages = "360--361",
journal = "Thorax",
issn = "0040-6376",
publisher = "BMJ Publishing Group",
number = "4",

}

TY - JOUR

T1 - Hyaluronic acid pulmonary embolism

T2 - A critical consequence of an illegal cosmetic vaginal procedure

AU - Park, Hyung Joo

AU - Jung, Ki Hwan

AU - Kim, Sun Young

AU - Lee, Ju-Han

AU - Jeong, Jin Yong

AU - Kim, Je Hyeong

PY - 2010/1/1

Y1 - 2010/1/1

N2 - The materials used for cosmetic procedures by physicians as well as illegally by non-medical personnel can cause non-thrombotic pulmonary embolism (NTPE). The case history is presented of a woman with acute respiratory failure after an illegal cosmetic vaginal procedure using hyaluronic acid (HA) dermal filler by an unlicensed medical practitioner on the day of symptom onset. Histopathological examination of a video-assisted thoracoscopic lung biopsy specimen showed a granulomatous foreign body reaction with multinucleated giant cells around amorphous basophilic materials in the pulmonary vessels and lung parenchyma, suggesting NTPE by HA. HA is approved for dermal implantation for the correction of facial wrinkles and folds. All other uses are considered off label. Although HA is supposedly devoid of immunological reactions, localised complications with granulomatous foreign body reactions by HA injection have been reported after cosmetic facial procedures. However, the case of a typical NTPE syndrome has not yet been reported. This is the first reported biopsy-proven case of a patient developing NTPE caused by HA.

AB - The materials used for cosmetic procedures by physicians as well as illegally by non-medical personnel can cause non-thrombotic pulmonary embolism (NTPE). The case history is presented of a woman with acute respiratory failure after an illegal cosmetic vaginal procedure using hyaluronic acid (HA) dermal filler by an unlicensed medical practitioner on the day of symptom onset. Histopathological examination of a video-assisted thoracoscopic lung biopsy specimen showed a granulomatous foreign body reaction with multinucleated giant cells around amorphous basophilic materials in the pulmonary vessels and lung parenchyma, suggesting NTPE by HA. HA is approved for dermal implantation for the correction of facial wrinkles and folds. All other uses are considered off label. Although HA is supposedly devoid of immunological reactions, localised complications with granulomatous foreign body reactions by HA injection have been reported after cosmetic facial procedures. However, the case of a typical NTPE syndrome has not yet been reported. This is the first reported biopsy-proven case of a patient developing NTPE caused by HA.

UR - http://www.scopus.com/inward/record.url?scp=77950914951&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77950914951&partnerID=8YFLogxK

U2 - 10.1136/thx.2009.128272

DO - 10.1136/thx.2009.128272

M3 - Article

C2 - 20388764

AN - SCOPUS:77950914951

VL - 65

SP - 360

EP - 361

JO - Thorax

JF - Thorax

SN - 0040-6376

IS - 4

ER -